Alert archive / West Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Charleston, WV

July 23, 2014Harrison County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 23, 2014, 3:08 PM EDT for Harrison County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 3:08 PM EDT (19:08 UTC)
Expired
Jul 23, 2014, 4:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV

County Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 132 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WWUS81 KRLX 231908
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUL 23 2014

WVZ020-031-232000-
DODDRIDGE WV-HARRISON WV-
308 PM EDT WED JUL 23 2014

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DODDRIDGE AND NORTHERN
HARRISON COUNTIES UNTIL 400 PM EDT...

AT 306 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED 
9 MILES NORTHWEST OF CLARKSBURG...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER 
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL 
STREAMS. 

THESE WILL BE NEAR LUMBERPORT AROUND 320 PM AND
MEADOWBROOK AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
120 AND 122.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3937 8024 3928 8027 3933 8068 3941 8067

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:20 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 23, 2:20 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT WED JUL 23 2014

.SYNOPSIS...
COLD FRONT SLOWLY SINKS SOUTH INTO THE AREA TONIGHT...INCREASING
SHOWERS AND STORMS THIS EVENING AND OVERNIGHT. SHORTWAVE PASSES
OVER FRONT EARLY THURSDAY. DRIER AIR ARRIVES ON THURSDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
REGIONAL RADAR IMAGERY AT ABOUT 14Z DEPICTING A COUPLE OF THIN
PREFRONTAL BANDS OF SHOWERS WITH SOME EMBEDDED THUNDER OVER THE
EASTERN HALF OF THE FORECAST AREA. A GOOD AMOUNT OF SUNSHINE
CURRENTLY OVER THE NORTHWEST HALF OF THE AREA...WITH MORE GENERAL
COVERAGE OF SHOWERS AND THUNDERSTORMS FURTHER WEST OVER CENTRAL AND
WESTERN OHIO INTO INDIANA. 14Z OBS INDICATE THE SFC FRONT ROUGHLY ON
TRACK WITH FCST...STRETCHING FROM JUST EAST OF TOLEDO OHIO...STILL
WEST OF DAYTON OHIO...AND INTO SE INDIANA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OUT OF THE WEST
AND NORTHWEST THIS AFTERNOON AND EVENING AS THE AFOREMENTIONED FRONT
MOVES INTO THE AREA. THE FRONT ITSELF SHOULD BE INTO THE SE OHIO
ZONES BY AROUND 21Z. THE FRONT WILL THEN BEGIN TO SLOW IN ITS
FORWARD PROGRESSION...AND SHOULD BE LOCATED NEAR THE I64 CORRIDOR
BTWN 00Z THU AND 03Z THU...AND STILL NEAR OUR EASTERN MOUNTAINS BY
THE 09Z-12Z THU TIME FRAME. SOME INDICATION VIA NEAR-TERM CONVECTIVE
MODELS AS WELL AS RECENT RAP13 RUNS THAT BULK OF THE STRONGER
CONVECTION MAY MISS THE FAR NW ZONES AND RESIDE MORE IN THE SOUTH
CENTRAL OHIO AND TRI-STATE AREAS LATE AFTERNOON AND EARLY EVENING.
ALSO GOING TO ALLOW ISO SEVERE WORDING TO CONTINUE IN CURRENT HWO
WITH MINIMAL WINDS IN THE COLUMN AND VERY HIGH HAIL HEIGHTS...ANY
SEVERE WX SHOULD REMAIN LOCALIZED.

NO WHOLESALE CHANGES TO GOING FORECAST TONIGHT AND TOMORROW IN
GENERAL. LATEST NAM AND OP GFS RUNS HAVE SLOWED DOWN THE PROGRESSION
OF THE UPPER TROUGH JUST A BIT VERSUS PREV RUNS. MAINTAIN LIKELY
POPS ACROSS THE FAR SOUTH AND SOUTHEAST ZONES AT 12Z THU AND WITH
SOME ELEVATED INSTABILITY PRESENT OVER THOSE AREAS...WILL LEAVE A
SLIGHT THUNDER CHANCE IN AS WELL. WITH UPPER TROUGH REMAINING
OVERHEAD AT 18Z THU WITH ASSOC COLD ADVECTION CONTINUING THROUGH
MUCH OF THE DAY...WILL KEEP SKY COVER UP TO REFLECT A PARTLY CLOUDY
TO MOSTLY CLOUDY DAY OVER THE WV ZONES AS A GOOD AMOUNT OF LLVL
MOISTURE PROGGED TO REMAIN UNDERNEATH THE STRENGTHENING SUBSIDENCE
INVERSION. STILL...AS USUAL...THE SE OHIO ZONES AND LOCATIONS CLOSER
TO THE OHIO RIVER WILL STAND TO SEE MORE MID/LATE DAY SUN VERSUS
POINTS FURTHER EAST...WITH MOSTLY CLOUDY SKIES CONTINUING FOR THE
EASTERN MOUNTAINS. STILL EXPECT MAX TEMPS IN THE MID/UPPER 70S FOR
THE LOWLANDS. DO BELIEVE THAT TEMPS WILL BE SLOW TO WARM FOR THE
FIRST HALF OF THE DAY WITH CLOUDS AND AFOREMENTIONED WEAK COLD
ADVECTION CONTINUING...WITH A LATE-DAY REBOUND IN TEMPS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
WHILE COLD FRONT WILL BE THROUGH FORECAST AREA TO START THE SHORT
TERM...POST FRONTAL PRECIP WILL STILL BE LINGERING AS UPPER LEVEL
TROUGH APPROACHES. WILL BE DRYING OUT FOR FRIDAY AS SURFACE HIGH
PRESSURE CROSSES. ALL MODELS SHOW A FAIRLY WEAK 500MB SHORTWAVE
TROUGH SLIDING ACROSS IN NW FLOW FRIDAY NIGHT INTO SATURDAY.
INCREASED POPS FRIDAY NIGHT ANTICIPATING DECAYING CONVECTIVE COMPLEX
APPROACHING FROM THE WEST ON A STRONG WAA AT 850MB. ALSO INCREASED
POPS ON SATURDAY WITH THE ACTUAL UPPER LEVEL RIPPLE.

BEHIND THE COLD FRONT...AND WITH LINGERING CLOUDS...EXPECT HIGH
TEMPS ON THURSDAY TO STAY BELOW 80. ADDED A COUPLE DEGREES TO THAT
FOR FRIDAY WITH MORE SUNSHINE...AND THEN ANOTHER COUPLE DEGREES
SATURDAY AS THE WINDS TURN MORE SOUTHERLY. EXPECTING A COOLER NIGHT
THURSDAY NIGHT WITH LOTS OF READINGS IN THE 50S. CLOUDS SHOULD KEEP
FRIDAY NIGHT JUST A TOUCH WARMER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
TWO DISTINCTIVE SHORT WAVE EVIDENT IN H5 CHARTS WILL CROSS THE AREA
SATURDAY AND SUNDAY...KEEPING CHANCES FOR SHOWERS AND STORMS AT
LEAST PARTS OF UP COMING WEEKEND. THE FIRST COMES ALONG THE BACK
SIDE OF AN UPPER TROUGH AND THE SECOND ONE IN A ZONAL FLOW ALOFT.

MODELS QPF FIELDS KEEP SATURDAY RELATIVELY DRY...AND TARGET MORE THE
SYSTEM ON SUNDAY WITH A VORTICITY MAX IN THE NORTHERN STREAM PASSING
OVER AN OLD FRONTAL BOUNDARY OVER OUR CWA. THE A COLD FRONT
APPROACHES THE AREA FROM THE NORTHWEST EARLY MONDAY
MORNING...KEEPING THE POSSIBILITY FOR MORE PCPN.
THEREFORE...INCREASED CHANCE POPS SATURDAY NIGHT INTO LIKELIES FOR
SUNDAY...AS EXPECTED CONVECTION MOVES EAST SUNDAY NIGHT.

HIGH PRESSURE BEHIND THE COLD FRONT TAKES CONTROL LATER MONDAY
THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

USED A BLEND OF DIFFERENT GUIDANCE...WARMER SATURDAY NIGHT INTO
SUNDAY PER DEEP SOUTHWEST FLOW AND ASSOCIATED WARM ADVECTION...WITH
A COOLER TREND AFTER THE WEEKENDS FRONT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE SOUTHERN
PORTION OF THE AREA...ARE STILL EXPECTED TO INCREASE IN COVERAGE
AND INTENSITY TOWARDS THE MID/LATE AFTERNOON HOURS WITH THE
APPROACH OF A COLD FRONT. THIS FRONT WILL BE LOCATED ACROSS
SOUTHEAST OHIO APPROX 21Z-00Z THU...CENTRAL WEST VIRGINIA 00Z-
03Z...AND ALONG THE EASTERN MOUNTAINS 06Z-09Z.

CEILINGS WILL BE GENERALLY 3KFT AND ABOVE PREVALENT...WITH MVFR
CIGS AND POSSIBLE IFR VIS UNDERNEATH ANY HEAVIER SHOWER/STORM.

IN THE WAKE OF THE FRONT...LIKELY SHOWERS WITH A SLIGHT CHANCE OF
A THUNDERSTORM WILL CONTINUE OVER SOUTHEASTERN PORTIONS OF THE
AREA AS ANOTHER DISTURBANCE RIDES ALONG THE FRONT. CIGS WILL ALSO
LOWER BEHIND THE FRONT TO AT LEAST LOW/MID MVFR...WITH HIGH IFR
POSSIBLE ESPECIALLY THE INTERSTATE 79 CORRIDOR AND POINTS
EAST...AND WILL BE SLOW TO IMPROVE BY END OF THE VALID PERIOD.
MEANWHILE...CIGS SHOULD IMPROVE ACROSS SE OHIO BY THE DAWN HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING THE VARIOUS CLUSTERS OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT WILL LIKELY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    H    H
HTS CONSISTENCY  H    H    H    M    M    M    M    M    M    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    M    M    M    M    H
EKN CONSISTENCY  H    H    M    M    M    M    M    H    H    M    L    L
PKB CONSISTENCY  H    M    M    H    M    M    M    M    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    M    M    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR CONDITIONS IN LINGERING WAVE ALONG THE FRONT OVER SOUTHERN WEST
VIRGINIA AND SOUTHWEST VIRGINIA POSSIBLE INTO THURSDAY MID-AFTERNOON.

IFR POSSIBLE SATURDAY AND SUNDAY IN ROUNDS OF CONVECTION.

&&

.EQUIPMENT...
PKB ASOS IS NOT SENDING A COMPLETE OBSERVATION. NWS TECHS ARE
WORKING ON THE PROBLEM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ/50
NEAR TERM...50
SHORT TERM...MZ
LONG TERM...ARJ
AVIATION...JS

EQUIPMENT...50
Hazardous weather outlook, Jul 23, 7:23 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
723 AM EDT WED JUL 23 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241130-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
723 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO FORM TODAY INTO TONIGHT.

THOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. STRONG WIND GUSTS WILL
BE THE MAIN HAZARD.

LOCAL DOWNPOURS MAY CAUSE SOME STREET FLOODING OR POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:52 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
252 PM EDT WED JUL 23 2014

WVZ009-010-017-019-231930-
PLEASANTS WV-RITCHIE WV-WIRT WV-WOOD WV-
252 PM EDT WED JUL 23 2014

...SPECIAL WEATHER STATEMENT FOR RITCHIE...EASTERN WOOD...
NORTHEASTERN WIRT AND PLEASANTS COUNTIES UNTIL 330 PM EDT...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
PARKERSBURG...MOVING EAST AT 25 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PETROLEUM AROUND 300 PM...NUTTER FARM AROUND
310 PM...CAIRO AROUND 320 PM AND HARRISVILLE AROUND 330 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3927 8093 3903 8110 3904 8112 3904 8115
      3903 8117 3918 8153 3933 8137

30
Special weather statement, Jul 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT WED JUL 23 2014

WVZ020-031-232000-
DODDRIDGE WV-HARRISON WV-
308 PM EDT WED JUL 23 2014

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DODDRIDGE AND NORTHERN
HARRISON COUNTIES UNTIL 400 PM EDT...

AT 306 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
9 MILES NORTHWEST OF CLARKSBURG...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE WILL BE NEAR LUMBERPORT AROUND 320 PM AND
MEADOWBROOK AROUND 330 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
120 AND 122.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3937 8024 3928 8027 3933 8068 3941 8067

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:52 PM EDTSpecial Weather StatementRLXRitchie38 min

Nearby

Special Weather Statements in West Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.